Problems With Long-Term Use of Potassium Nitrate

Updated April 17, 2017

Potassium nitrate--more commonly known as saltpetre--has been in use since the Middle Ages. It's often found in fertilisers and gunpowder; in recent years, however, human uses have become more popular, with potassium nitrate used in some parts of the world as a food preservative and in toothpastes for sensitive teeth. There are questions, however, as to whether it is hazardous to one's health. The answer in some cases is yes, although for most people the evidence to date is that it's perfectly safe in small quantities.

Too much can be deadly

A dose of potassium nitrate of slightly more than an ounce can kill a person. That, however, is considered a large dose, and a person would be highly unlikely to ingest that much at once, unless it came straight from a jar unadulterated. Potassium nitrate is often found in vegetables growing in the ground, but only in trace amounts. It has been used as a preservative in Europe since the Middle Ages, and in current times it is listed under the name E252. It also has been used in the past to treat high blood pressure.

Chronic Exposure

Exposure to even small doses of potassium nitrate can affect some people. It can irritate the gastrointestinal tract, leading to such problems as diarrhoea and vomiting. In rare cases, chronic exposure can cause methemoglobinemia, a blood disease that can cause a host of problems, including vomiting, irregular breathing, convulsions, coma, and even death. Chronic exposure to potassium nitrate can cause anaemia as well.

Sexual cCaims

There once was a wide belief that potassium nitrate could cause impotence, but scientific evidence has long since indicated otherwise. Nor, at the other end of the sexual spectrum, does it have any value as an aphrodisiac.

Avoid Completely

There are times when the use of potassium nitrate is not recommended, period. Women who are pregnant or breast-feeding, a person with allergies, or a person with kidney problems should avoid it completely. Drugs and supplements can interact unpleasantly with potassium nitrate. Those who have any unusual symptoms should consult a physician.

bibliography-icon icon for annotation tool Cite this Article

About the Author

Greg Fish has been writing professionally in Maine since 1987. He has reported and edited at "Lincoln News," "Advertiser Democrat" and the "Bar Harbor Times." Fish currently writes for the "Penobscot Times."